Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, NC

May 4, 2021Bladen County, Robeson County, North Carolina

NWS Wilmington, NC issued this special weather statement at May 4, 2021, 6:55 PM EDT for Bladen County, Robeson County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 6:55 PM EDT (22:55 UTC)
Expired
May 4, 2021, 7:30 PM EDT
In force
35 min
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Robeson County, NC

The radar

The Wilmington radar (KLTX), 94 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 711 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
711 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

014 
WWUS82 KILM 042255
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
655 PM EDT Tue May 4 2021
 
NCZ087-096-099-SCZ024-042330-
Robeson NC-Columbus NC-Bladen NC-Dillon SC-
655 PM EDT Tue May 4 2021

...SPECIAL WEATHER STATEMENT FOR ROBESON...BLADEN...NORTH CENTRAL
COLUMBUS AND CENTRAL DILLON COUNTIES UNTIL 730 PM EDT...

At 655 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Fayetteville to near Fairmont.
Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lumberton, Elizabethtown, Red Springs, Pembroke, Fairmont, St. Pauls,
Bladenboro, Rowland, Boardman, Rex, Hamer, Bladen Community College,
Ammon, Butters, South Of The Border, Hestertown, Shannon, Buie,
Robeson Community College and White Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern North Carolina...and northeastern South Carolina.

LAT...LON 3490 7894 3484 7890 3485 7880 3485 7852
      3486 7850 3475 7839 3469 7836 3446 7848
      3444 7937 3484 7918 3495 7903
TIME...MOT...LOC 2255Z 267DEG 36KT 3496 7888 3447 7915 

$$

VAO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at May 4, 5:04 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 4, 5:04 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
504 PM EDT Tue May 4 2021

.SYNOPSIS...
Warm and humid with thunderstorms possible today. Shower
chances continue on Wednesday ahead of a cold front that will
eventually stall south of the area. Seasonable conditions with a
slight chance of showers expected late Thursday. High pressure
will follow Friday through the upcoming weekend, supplying cool
and quiet weather conditions.

&&

.UPDATE...
A Severe Thunderstorm Watch is in effect for NW areas through
9pm.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Latest surface analysis shows the 1026mb Bermuda high well
offshore, with a weak Piedmont trough in place much closer to
home. Latest radar imagery shows a few showers popping up in
parts of the Cape Fear region, thanks to some lift from the
seabreeze. Atmosphere is very ripe at the moment, with
2000-2500J/kg SBCAPE and no cap in place, per the SPC
mesoanalysis. A quasi-linear convective system (QLCS) ahead of a
cold front has been pushing through parts of north Georgia and
upstate South Carolina, and will continue to move east through
this evening. Aforementioned instability combined with bulk
shear near 40kts has prompted the SPC to issue a "Slight Risk"
(threat level 2/5) of severe weather for parts of Darlington,
Florence, Marlboro, and Williamsburg Counties through tonight.
The rest of the area remains in a "Marginal Risk" (threat level
1/5) for severe weather, with roughly half the speed in bulk
shear.

Storms should start to enter the western portions of the area
by 6-7 PM EDT. Instability will start to wane due to the sun
setting, and latest high-resolution models show most of the
convection fizzling out by the time it reaches the coast. Still,
the atmosphere remains juiced up enough where some storms could
reach the coast by the late evening and overnight hours. Cannot
rule out some strong to severe storms here, as the LLJ peaks
over the coast during this time. The main concerns include
straight line damaging winds and small hail.

Wednesday, broad mid-to-upper trough moves through, with the
jet max just north of the area. This elevated wind activity
introduces a Small Craft Advisory for the coastal waters. Mid
levels dry out considerably at this point, which should keep the
rain chances and convection lower than they have been in recent
days, though moisture still lingers at the lower levels and SPC
keeps the area in a "Marginal Risk" for good measure. Expect
mostly sunshine again with scattered storms possibly forming
later in the day. Cold front moves through Wednesday evening,
allowing low temperatures to be about 10 degrees cooler than the
night before. Still, all temperatures remain well above normal
throughout the near term period.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Stalled front well offshore and to the south Thursday morning.
Strong mid level subsidence will keep area dry during the day
and cap afternoon diurnal cumulus clouds. Much cooler temps
Thursday, though only slightly below normal, in the mid 70s due
to weak CAA. Strong upper trough approaches late Thursday,
leading to a weak low developing along stalled front near SE NC.
Low rain chances Thursday night into Friday morning, mainly
across SE NC where forcing and moisture will be higher, though
still meager QPF. Friday will be cool and breezy with exiting
low offshore and high pressure moving in from the west. Friday
night coolest temps in the forecast under clear skies and
weakening CAA, with lows in the upper 40s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Dry forecast for the weekend with negative vorticity advection
behind exiting upper trough and surface high pressure to the
south Saturday. Clear skies Saturday with near normal temps in
the upper 70s, with upper 50s Saturday night. High pressure
slides offshore Saturday night, with a pseudo warm front
lifting north Sunday morning too dry for pops. Decent warm up
Sunday with highs into low to mid 80s. Unsettled weather
forecasted for early next week as a series of upper level
impulses move across and a surface boundary slowly drops
southward across our area late Monday into Tuesday.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Think the coverage today will be a bit less than yesterday, due
to some subsidence this morning. However, a strong storm is
still possible, especially at the inland terminals. Most of the
activity will wind down around 02Z. Some light fog is possible
toward morning, particularly in places that had some decent
rainfall.

Extended Outlook...Mainly VFR with brief periodic MVFR/IFR
threat from convection Wed ahead of a CFP. Possible MVFR
conditions again Thu into Fri due to a stalled front in the
vicinity.

&&

.MARINE...
Through Wednesday Night...Winds remain out of the southwest
throughout the entire period, with sustained winds at or just
below 20kts, with occasional gusts to 25kts, particularly over
parts of the NC waters. This has prompted a Small Craft
Advisory, valid this evening through most of the period. Seas
remain at 3-4ft for the waters adjacent to Georgetown and Horry
Counties, SC. Meanwhile, 3- 4ft seas increase to 4-5ft with
occasional 6ft waves for the NC waters tonight. This should wane
by Thursday morning, where seas become 3ft, and drop even more
to 2-3ft by Wednesday afternoon.

Thursday through Sunday...NNE winds will be weakening Thursday
morning with stalled front well offshore. Winds 10 kts or less
forecasted for Thursday afternoon through Friday morning with
varied direction as a weak low develops along stalled front
before exiting to the northeast. Offshore winds 10-15 kts Friday
and Friday night before high pressure moves across to the south
and briefly weakens winds Saturday. High moves offshore late
Saturday, allowing return flow to develop into Sunday,
strengthening late Sunday. Seas around 2-3 ft for Thursday
through Sunday, with brief lowering Saturday and increasing late
Sunday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
MARINE...Small Craft Advisory until 6 PM EDT Wednesday for AMZ250-252.

&&

SYNOPSIS...ILM
UPDATE...MAS
NEAR TERM...IGB
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...43
MARINE...IGB/VAO
Hazardous weather outlook, May 4, 4:59 PM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
459 PM EDT Tue May 4 2021

NCZ087-096-SCZ017-023-024-032-033-052100-
Robeson-Bladen-Marlboro-Darlington-Dillon-Florence-Marion-
459 PM EDT Tue May 4 2021

...SEVERE THUNDERSTORM WATCH 150 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Isolated strong to severe thunderstorms remain possible this
evening. Wind damage and hail will be the primary severe threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ099-105-107-109-SCZ039-055-058-059-052100-
Columbus-Inland Pender-Inland New Hanover-Inland Brunswick-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
459 PM EDT Tue May 4 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Isolated strong to severe thunderstorms remain possible this
evening. Wind damage and hail will be the primary severe threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-056-052100-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
459 PM EDT Tue May 4 2021

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-052100-
Coastal Brunswick-
459 PM EDT Tue May 4 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-052100-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
459 PM EDT Tue May 4 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-052100-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
459 PM EDT Tue May 4 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

SW Winds will approach Small Craft Advisory thresholds tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

For Wed,
SW Winds will approach Small Craft Advisory thresholds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 4, 4:50 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Wilmington NC
450 PM EDT Tue May 4 2021

SCZ039-055-056-042130-
Coastal Georgetown SC-Williamsburg SC-Inland Georgetown SC-
450 PM EDT Tue May 4 2021

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN GEORGETOWN AND
SOUTHEASTERN WILLIAMSBURG COUNTIES UNTIL 530 PM EDT...

At 450 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jamestown, or 16 miles northwest of McClellanville, moving northeast
at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Georgetown, Andrews, Lambert, Sampit, Graves, Oatland and Georgetown
Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3322 7945 3324 7946 3323 7947 3324 7947
      3324 7948 3325 7948 3324 7949 3325 7955
      3327 7955 3326 7956 3327 7956 3330 7966
      3332 7971 3332 7974 3335 7977 3360 7941
      3339 7918
TIME...MOT...LOC 2050Z 231DEG 32KT 3323 7968

VAO
Local storm report, May 4, 6:02 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
602 PM EDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     4 NNE CLYDE             34.43N  80.15W
05/04/2021                   DARLINGTON         SC   EMERGENCY MNGR

            OVERTURNED TRAILER ON EASTERLING LANDING RD.

&&

EVENT NUMBER ILM2100015

SCALORA
Local storm report, May 4, 6:08 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
608 PM EDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     2 N NORTH HARTSVILLE    34.43N  80.07W
05/04/2021                   DARLINGTON         SC   DEPT OF HIGHWAYS

            SC PATROL REPORTS MULTIPLE TREES DOWN IN ROADWAYS NORTH
            AND NORTHEAST OF THE HARTSVILLE AREA. SC 102 & PATRICK
            HWY. LAKEVIEW BLVD & JESSAMINE DR. SUN VALLEY DR &
            OUSLEYDALE RD.

&&

EVENT NUMBER ILM2100016

OLIVA
Special weather statement, May 4, 6:26 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Wilmington NC
626 PM EDT Tue May 4 2021

NCZ087-SCZ017-023-024-032-033-042315-
Robeson NC-Marion SC-Marlboro SC-Dillon SC-Florence SC-Darlington SC-
626 PM EDT Tue May 4 2021

...SPECIAL WEATHER STATEMENT FOR SOUTH CENTRAL ROBESON...FLORENCE...
DILLON...SOUTHEASTERN DARLINGTON...NORTHWESTERN MARION AND
SOUTHEASTERN MARLBORO COUNTIES UNTIL 715 PM EDT...

At 625 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Oak Grove to 6 miles west of Woods Bay
State Park. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Florence, Marion, Dillon, Darlington, Mullins, Timmonsville, Latta,
Pamplico, Quinby, Lake View, Sellers, Fork, Blue Brick, Zion, Mars
Bluff, Brownsville, Cartersville, Florence Darlington Technical
College Main Campus, New Hope and Sardis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern North Carolina...and northeastern South Carolina.

LAT...LON 3443 7975 3445 7900 3388 7958 3389 7995
      3395 7997 3399 7989 3401 7991 3401 7993
      3402 7995 3402 7996 3404 7999 3408 8003
      3409 8008 3410 8008
TIME...MOT...LOC 2225Z 265DEG 32KT 3439 7955 3395 8010

VAO
Special weather statement, May 4, 6:55 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
655 PM EDT Tue May 4 2021

NCZ087-096-099-SCZ024-042330-
Robeson NC-Columbus NC-Bladen NC-Dillon SC-
655 PM EDT Tue May 4 2021

...SPECIAL WEATHER STATEMENT FOR ROBESON...BLADEN...NORTH CENTRAL
COLUMBUS AND CENTRAL DILLON COUNTIES UNTIL 730 PM EDT...

At 655 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Fayetteville to near Fairmont.
Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lumberton, Elizabethtown, Red Springs, Pembroke, Fairmont, St. Pauls,
Bladenboro, Rowland, Boardman, Rex, Hamer, Bladen Community College,
Ammon, Butters, South Of The Border, Hestertown, Shannon, Buie,
Robeson Community College and White Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern North Carolina...and northeastern South Carolina.

LAT...LON 3490 7894 3484 7890 3485 7880 3485 7852
      3486 7850 3475 7839 3469 7836 3446 7848
      3444 7937 3484 7918 3495 7903
TIME...MOT...LOC 2255Z 267DEG 36KT 3496 7888 3447 7915

VAO

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:04 PM EDTSpecial Marine WarningILM26 min
May 3, 9:31 PM EDTSpecial Marine WarningILM44 min
May 3, 10:14 PM EDTSpecial Marine WarningILM61 min
May 4, 6:12 AM EDTSmall Craft AdvisoryILM38 hr
May 4, 5:57 PM EDTSevere Thunderstorm WarningILMRobeson33 min
May 4, 6:30 PM EDTSevere Thunderstorm WarningILMRobeson30 min
May 3, 8:47 PM EDTSevere Thunderstorm WarningILMGeorgetown43 min
May 4, 4:50 PM EDTSpecial Weather StatementILMGeorgetown40 min
May 4, 5:08 PM EDTSevere Thunderstorm WarningILMDarlington, Marlboro52 min
May 4, 6:26 PM EDTSpecial Weather StatementILMDillon, Florence49 min
May 4, 7:04 PM EDTSevere Thunderstorm WarningILMFlorence, Williamsburg41 min
May 4, 7:42 PM EDTSevere Thunderstorm WarningILMFlorence, Georgetown, Marion, Williamsburg33 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.